Massachusetts, 2002

Hail in Massachusetts, June 16, 2002

June 16, 2002 · NWS ALY · 2 events in 1 county or zone

Thunderstorms developed along an occluded frontal bounday, midday June 16 across western New York state. Their intensity was aided by a large cold pocket of air aloft combined with the strong June midday sunshine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Thunderstorms developed along an occluded frontal bounday, midday June 16 across western New York state. Their intensity was aided by a large cold pocket of air aloft combined with the strong June midday sunshine. As the storms approached the Hudson Valley of eastern New York, some of them became severe and that trend continued as they progressed further east, into Berkshire County. One inch hail fell in the town of Lenox Dale while dime size hail fell in Stockbridge. Microburst thunderstorm winds downed trees in the town of Richmond, in a path 3/4 of a mile long and 50 yards wide. The storm also removed shingles from a barn, and blew screens off a nearby house. The winds were estimated to be around 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 16, 2:40 AM EST, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 2:40 AM EST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY
340 AM EDT SUN JUN 16 2002

WORKZONES AVAILABLE. LOOK FOR A 4 AM LAUNCH.

.DISC...NAGGING UA TROUGH FINALLY SLOWLY ON THE MOVE AND WEAKENING.
RGL RADARS SHOW SCATTERED SHOWER ACTIVITY PERSISTING THROUGHOUT THE
NIGHT. HOWEVER CLD TO GRD LTG STRIKES EARLIER ASSOCIATED WITH
SHOWERS OFF OF LAKE ONTARIO HAVE ALL BUT DISAPPEARED. TWO
SHORTWAVES...AND A WEAK OCCLD BOUNDARY...WILL BE THE FOCUS FOR MORE
ACTIVITY THROUGHOUT THE DAY. THE STRONGER SHORTWAVE AND OCC FRONT
WILL MOVE INTO OUR REGION FROM THE WEST LATER THIS AFTERNOON.

THE BIG WX PROBLEM OF THE DAY IS WHETHER OR NOT CONVECTION COULD
BECOME SEVERE. PLUGGING VALUES INTO THE MAGLENTA EQ FROM THE ETA
BUFKIT GAVE US A VALUE AT KALY OF 2.25...WHICH WOULD PLACE US INTO A
MAJOR SEVERE EVENT (ASSUMING CONVECTION IS REALIZED).
HOWEVER...THE MESO-ETA BUFKIT WAS GENTLER...GIVING A VALUE OF
2.75...WHICH TRANSLATES TO A MORE  MINOR EVENT.

SFC BASED CAPES WERE PROGGED BY BUFKIT TO BE IN THE 300-600 J/KG
RANGE...WHILE THE AWIPS SOUNDINGS (AS USUAL) INDICATE MUCH HIGHER
CAPES APPROACHING OR EVEN EXCEEDING 1000 J/KG. THEY APPEAR TOO HIGH
SO WILL GO MORE WITH MODEL SOUNDINGS VALUES. EITHER WAY...AFTER
PERUSING THE ENTIRE LOCAL SEVERE WX CHECKLIST...WE STILL THINK THE
THREAT OF SVR IS VERY SMALL TODAY. (THERE COULD BE A PULSER TYPE
ISLD SVR OR 2). THE MAJOR LIMITING FACTORS INCLUDE SFC TDS <
15C...CWA NOT UNDER THE RR OR LF QUAD OF THE H2.5 JET...THE SURFACE
CAPES BELOW THE ABUNDANT THRESHOLD...AND THE BULK RICHARD NUMBER
IS LESS THAN 10 WHICH IMPLIES TOO MUCH SHEAR AND NOT BUOYANCY.
HOWEVER...THE WBZ IS FORECAST TO BE IN THE VICINITY OF 7KFT...WHICH
IS PRIME FOR HAIL. THEREFORE...WILL ADD QUALIFIER TO
THUNDERSTORMS...MIGHT CONTAIN HAIL. WE BELIEVE THAT MOST HAIL WILL
BE OF THE PEA-SIZE VARIETY...BUT THERE IS AN OUTSIDE POSSIBILITY OF
LARGER HAIL. OF COURSE THE INCOMING DAYCREW SHOULD RE-EXAMINE ALL
THE PARAMETERS BASED ON THE 12Z DATA.

SHOWERS MIGHT LINGER INTO THE EVENING HOURS AS THE SHORTWAVE PULLS
AWAY...BUT WITH WEAK NVA AND STABILIZATION LATER ON...WILL KEEP THE
OVERNIGHT PORTION DRY. ON MONDAY...WHILE THE UA LOW IS TO OUR
EAST...A COLD POCKET WILL REMAIN OVER US ALONG WITH LINGERING LOW
LEVEL MOISTURE. THESE TWO FACTORS COULD SET THE STAGE FOR MORE
SCATTERED SHOWER ACTIVITY. SFC BASED CAPES STILL RISE TO ABOUT 300
OR SO BUT FOR NOW WILL NOT INCLUDE THUNDER AS IT LOOKS AS OF
CONVECTION MIGHT BE EVEN MORE LOW-TOPPED THAN TODAY. THE COLD POCKET
REMAINS AT H5 NOT ONLY TUE...BUT INTO AT LEAST EARLY WED. WILL LEAVE
THE CHC IN FOR TUE. FOR NOW...WILL KEEP WED DRY (CAN GEM SUPPORTS A
DRY FORECAST) BUT A FEW SHOWERS COULD STILL DEVELOP.

THE 00Z AVN NOW INDICATES A STRONG UA RIDGE WILL BUILD INTO THE OHIO
VALLEY COME THURSDAY...AND FINALLY START DRIVING SOME SUMMER HEAT
OUR WAY. THIS SCENARIO COULD SIG CHANGE THE EXTENDED. FOR NOW...JUST
RAISE TEMPS A LITTLE ON THU/FRI AND LEFT SAT ALONE.

THE ETA/FWC AND MAV NOS ARE GENERALLY IN PRETTY CLOSE AGREEMENT AND
WILL NOT STRAY MUCH FROM THEM.

.HYDROLOGIC STATUS...BASIN QPF AVERAGES TODAY AND TONIGHT SHOULD BE
AROUND A QUARTER OF AN INCH OR SO. TSTMS WITH HEAVY RAIN COULD
PRODUCE LOCALIZED DRAINAGE PROBLEMS... BUT DON/T EXPECT TSTMS TO BE
WDSPRD ENOUGH FOR ANY SIGNIFICANT HYDRO PROBLEMS.

.ALY...NONE.

HWJIV

In the hours before

Local storm report, Jun 16, 11:58 AM EST, 1 hour 27 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
1257PM     SUN JUN 16 2002
#1 0000001 000
GDUA WLSR QHQT QTRF APTS WAPT
01082    FILE 28   SP PRINCETOWN  NY1460101                  JUN 16-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          FUNNEL CLOUD SIGHTING

COUNTY(S) AFFECTED: MONTGOMERY COUNTY

NAME AND ADDRESS OF PERSON(S) REPORTING FUNNEL CLOUD(S):
DONALD VANAULSTEIN
126 YOUNGS CORNERS RD
FLORIDA NY

LOCATION OF FUNNEL CLOUD: T/FLORIDA S OF C/AMSTERDAM
MILITARY TIME AND DATE FUNNEL CLOUD WAS SIGHTED: 1257PM
DIRECTION OF FUNNEL CLOUD MOVEMENT: NORTH EAST
DESCRIPTION OF FUNNEL CLOUD:

DAMAGE REPORTED TO (CHECK): ( )-CROPS       ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES ( )-SMALL TREES
( )-LARGE TREES       ( )-PRIVATE HOMES     ( )-COMM. BLDGS
( )-OTHER (SPECIFY)

NUMBER OF FATALITIES:            NUMBER OF INJURED:
REMARKS: UNKNOWN DAMAGES AT THIS TIME

AUTH PHONE #: 518 630-1700

AUTH SGT ALAN WOODIN                    CORNELL
OPER - PLOOF GINDER,DONNA             1256
Special weather statement, Jun 16, 12:02 PM EST, 1 hour 23 minutes before
NYZ041-050-161730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
102 PM EDT SUN JUN 16 2002

...A STRONG THUNDERSTORM IN SARATOGA COUNTY...

AT 102 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF GLENVILLE...OR 6 MILES EAST OF AMSTERDAM...MOVING
EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

BALLSTON SPA AND MILTON AT 110 PM EDT...
SARATOGA LAKE AND SARATOGA SPRINGS AT 115 PM EDT...
STILLWATER AT 125 PM EDT...

RAINFALL UP ONE HALF INCH TO ONE INCH WILL BE EXPECTED...WITH
LOCALLY HIGHER AMOUNTS.

WASULA
Local storm report, Jun 16, 12:22 PM EST, 1 hour 3 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0121PM     SUN JUN 16 2002

GMSO WLSR QHQT QTRF APTS WAPT
02701    FILE 28   MONTGOMERY CO SO FONDA NY0280000          JUN 16-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          FUNNEL CLOUD SIGHTING

COUNTY(S) AFFECTED: MONTGOMERY

NAME AND ADDRESS OF PERSON(S) REPORTING FUNNEL CLOUD(S):
FRANCISCO
660 FORT HUNTER RD
AMSTERDAM NY

LOCATION OF FUNNEL CLOUD: TOWN OF FLORIDA
MILITARY TIME AND DATE FUNNEL CLOUD WAS SIGHTED: 1300 6/16/02
DIRECTION OF FUNNEL CLOUD MOVEMENT: SOUTH
DESCRIPTION OF FUNNEL CLOUD:

DAMAGE REPORTED TO (CHECK): ( )-CROPS       ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES (X)-SMALL TREES
(X)-LARGE TREES       ( )-PRIVATE HOMES     ( )-COMM. BLDGS
( )-OTHER (SPECIFY)

NUMBER OF FATALITIES: 0          NUMBER OF INJURED: 0
REMARKS: UNKNOWN FURTHER DAMAGE OTHER THAN LARGE TREE DOWN IN AREA

AUTH PHONE #: 518 853-5500

AUTH NESTLE,GARY EOC DIRECTOR
OPER - HAAK,KYLE J                    1320
Local storm report, Jun 16, 12:39 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    EAST GREENBUSH            NY   .75 INCH HAIL
06/16/02   RENSSELAER                     DIME SIZE HAIL
Special weather statement, Jun 16, 12:56 PM EST, 29 minutes before
NYZ064-065-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
156 PM EDT SUN JUN 16 2002

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 154 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF PLATTEKILL...OR 6 MILES EAST OF WALDEN...MOVING
NORTHEAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WAPPINGERS FALLS AT 200 PM EDT...
RED OAKS MILL AND POUGHKEEPSIE AT 205 PM EDT...
ARLINGTON AND FAIRVIEW AT 210 PM EDT...
PLEASANT VALLEY AT 220 PM EDT...

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH ARE POSSIBLE IN A BRIEF
PERIOD OF TIME.
Local storm report, Jun 16, 1:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    STOCKPORT                 NY   1.5 INCH HAIL
06/16/02   COLUMBIA                       PING PONG BALL SIZE HAIL
                                          REPORTED BY SPOTTER

0200 PM    CHATHAM                   NY   1.75 INCH HAIL
06/16/02   COLUMBIA                       GOLF BALL SIZE HAILL
                                          REPORTED BY SPOTTER

The radar

The Albany radar (KENX), 66 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Berkshire

When
June 16, 1:25 PM EST
Where
Berkshire County, West Stockbridge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.333, -73.333

Hail, Berkshire

When
June 16, 1:33 PM EST
Where
Berkshire County, Lenox Dale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.333, -73.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306186, 5306187.